Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 291, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 6, 2001, 5:39 PM MDT for Garden County, Nebraska. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 6, 2001, 5:39 PM MDT (23:39 UTC)
- Expired
- Sep 6, 2001, 6:45 PM MDT
- In force
- 66 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Garden County, NE
The radar
The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 5:55 PM MDT | Hail 0.75 | Oshkosh, NE | |
| Sep 6, 6:15 PM MDT | Thunderstorm Wind 52 E | Lewellen, NE | Co-op observer reported power poles blown over. |
| Sep 6, 6:30 PM MDT | Hail 0.75 | Oshkosh, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 5:30 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
140 WUUS53 KLBF 062340 SVRLBF NEC069-070045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 539 PM MDT THU SEP 6 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 645 PM MDT... * AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF OSHKOSH...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES SOUTH OF OSHKOSH AROUND 600 PM MDT... 4 MILES NORTH OF LEWELLEN AROUND 620 PM MDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4157 10261 4127 10256 4128 10211 4160 10204 $$ CLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:41 PM MDT, 3 hours 58 minutes earlier.
Area forecast discussion, Sep 6, 1:41 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 241 PM CDT THU SEP 06 2001 MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES AND TEMPERATURES NEXT SEVERAL DAYS. MODEL INITIALIZATION DECENT THIS MORNING WITH THE AVN THE DEEPEST WITH RESPECT TO UPPER LOW ACROSS ID. TIMING BETWEEN THE MODELS IS FAIRLY SIMILAR THROUGH 48 HOURS AS WELL WITH THE AVN SLIGHTLY FURTHER NORTH WITH TRACK OF LOW VS THE ETA AND NGM. NGM AND AVN PRECIP FIELDS LOOK TO LARGE IN COVERAGE ACROSS AREA FOR FRIDAY GIVEN BEST DYNAMICS SHIFTING SOUTH OF CWA. FOR THIS REASON WILL LEAN TOWARDS THE ETA FOR THIS FORECAST. TONIGHT...FRONT MOVES ACROSS FA AS UPPER LOW APPROACHES AREA. RAPID HEIGHT FALLS ALONG WITH DECENT LOW-LEVEL MOISTURE AND STRONG DYNAMIC LIFT INDICATE THUNDERSTORMS ARE LIKELY. TEMPERATURES WILL BE TRICKY WITH RAIN COOLED AIR DROPPING TEMPERATURES AT OR NEAR DEWPOINT. BELIEVE FWC GUIDANCE IS TOO WARM AND WILL GO SLIGHTLY BELOW THESE NUMBERS. FRIDAY AND FRIDAY NIGHT...ANTICIPATE FRONT SHIFTING WELL SOUTH OF FA BY MID DAY TAKING ANY LOW-LEVEL MOISTURE WITH IT AS WELL. WITH DEFORMATION ZONE SETTING UP SOUTH OF CWA WILL MENTION MORNING SHOWERS WITH DECREASING CLOUDINESS IN THE AFTERNOON. TEMPERATURES BEHIND FRONT NOT LOOKING EXTREMELY WARM WITH READINGS IN THE 65 TO 70 DEGREE RANGE ANTICIPATED ACROSS MOST OF AREA. STRONG UPPER JET CURRENTLY ACROSS SOUTHWEST CANADA THEN DIGS TROUGH INTO SOUTHERN ROCKIES FRIDAY NIGHT. JET DYNAMICS LOOK GOOD ENOUGH FOR AT LEAST A CHANCE OF SHOWERS IN THE WESTERN HALF OF CWA. ENHANCED LIFT SHOULD ALSO PUSH ANOTHER FRONT ACROSS FA FRIDAY NIGHT WITH STRONG 850MB FRONTOGENESIS SHOWN BY 06Z. GRADIENT BEHIND FRONT SHOULD BE STRONG ENOUGH TO PUSH WINDS INTO THE 15 TO 25 MPH RANGE. SATURDAY AND SATURDAY NIGHT...SHOWERS MAY LINGER INTO THE MORNING HOURS ACROSS SOUTHWEST THIRD OF CWA WITH A SLOW DECREASE IN CLOUD COVER BY AFTERNOON. STRONG CAA SHOULD PREVENT TEMPERATURES FROM RISING MUCH ON SATURDAY WITH READINGS RANGING FROM THE MIDDLE 60S EAST TO MIDDLE 50S WEST. WITH MOST CLOUD COVER LEAVING AREA SATURDAY NIGHT AND SURFACE HIGH PRESSURE BUILDING ACROSS REGION TEMPERATURES WILL BE ON THE COLD SIDE SATURDAY NIGHT. VERY DRY AIR IN PLACE COULD DROP TEMPERATURES AS LOW AS THE UPPER 30S IN THE WEST TO LOWER 40S EAST. SUNDAY...SUBSIDENCE ON BACK SIDE OF TROUGH SHOULD BE THE RULE ON SUNDAY WITH LITTLE IN THE WAY OF CLOUD COVER EXPECTED. TEMPERATURES IN THE 70S LOOK DECENT FOR HIGHS. MONDAY THROUGH THURSDAY...DECENT AGREEMENT BETWEEN MEDIUM RANGE MODELS FOR DAYS 4 AND 5 FOR THE CENTRAL PLAINS...BUT START TO DIVERGE ON DAYS 6 AND 7 WITH HANDLING OF NEXT WAVE. TROUGH AXIS ACROSS GREAT LAKES REGION SHOULD LEAVE AREA UNDER STRONG SUBSIDENCE FOR MONDAY AND TUESDAY. RECYCLED COOL AIR ON BACK SIDE OF SURFACE HIGH SHOULD KEEP HIGH TEMPERATURES IN THE 70S FOR BOTH DAYS AS WELL WITH LOWS IN THE 40S. ECMWF IS THEN MUCH STRONGER AND DEEPER WITH NEXT SYSTEM ACROSS WEST COAST ON DAYS 6 AND 7 WHILE LATEST MRF KEEPS SYSTEM AN OPEN WAVE. ENSEMBLE PRODUCTS FAVOR THE MRF SOLUTION OVER THE ECMWF AND WILL LEAN TOWARDS THE MRF FOR WEDNESDAY AND THURSDAY. ANTICIPATE LITTLE IN THE WAY OF MOISTURE RETURNING TO AREA WITH NO SIGNIFICANT SYSTEMS MOVING ACROSS REGION. BASED ON THIS WILL KEEP AREA DRY WITH SLIGHTLY WARMER AFTERNOON TEMPERATURES THAN ON MONDAY AND TUESDAY. .LBF...NONE. AWJ
In the hours before
Special weather statement, Sep 6, 1:55 PM MDT, 3 hours 44 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-070915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 255 PM CDT THU SEP 6 2001 ...MUCH COLDER WEATHER TO ARRIVE IN WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT... THE FIRST STRONG COLD FRONT OF THE LATE SUMMER SEASON WILL SWEEP SOUTHEAST THROUGH ALL OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THIS FRONT WILL BRING AN END TO THE ABOVE NORMAL TEMPERATURES THAT THE AREA HAS EXPERIENCED FOR THE LAST SEVERAL WEEKS. A SECOND REINFORCING COLD FRONT IS EXPECTED TO MOVE SOUTH THROUGH WESTERN AND NORTH CENTRAL NEBRASKA ON FRIDAY NIGHT. TEMPERATURES WILL BECOME PROGRESSIVELY COLDER FOR THE REST OF THE WEEK AS AIR FROM CENTRAL CANADA MOVES SOUTHWARD ON STRONG NORTHERLY WINDS. DAYTIME HIGHS ACROSS MUCH OF THE WESTERN HIGH PLAINS WILL NOT CLIMB OUT OF THE MID 60S TO AROUND 70 ON FRIDAY...WITH DAYTIME HIGHS ON SATURDAY NOT CLIMBING OUT OF THE UPPER 50S AND LOWER 60S. OVERNIGHT LOWS WILL FALL INTO THE 50S IN MOST AREAS TONIGHT...WITH 40S ON FRIDAY NIGHT...AND READINGS IN THE UPPER 30S TO LOWER 40S ON SATURDAY NIGHT. THESE TEMPERATURES WILL BE APPROXIMATELY 10 TO 20 DEGREES BELOW NORMAL...AND MORE REPRESENTATIVE OF WEATHER NORMALLY EXPERIENCED IN LATE OCTOBER. TEMPERATURES ARE EXPECTED TO BEGIN A GRADUAL REBOUND ON SUNDAY AFTERNOON...WITH TEMPERATURES WARMING BACK INTO THE 70S BY LATE IN THE DAY. DAYTIME HIGHS SHOULD REMAIN MOSTLY IN THE 70S FOR MUCH OF NEXT WEEK...WITH OVERNIGHT LOWS IN THE 40S AND 50S. WERT
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.